Women of child-bearing potential should discuss the impact of both epilepsy and the treatment of epilepsy on the outcome of pregnancy with a specialist.
There is an increased risk of teratogenicity associated with the use of antiepileptic drugs (especially if used during the first trimester and if the patient takes two or more antiepileptic drugs). There is not enough evidence to establish the risk of teratogenicity with other antiepileptic drugs. Women of childbearing potential who take antiepileptic drugs should be given contraceptive advice. Some antiepileptic drugs can reduce the efficacy of hormonal contraceptives and the efficacy of some antiepileptics may be affected by hormonal contraceptives.
To reduce the risk of neural tube defects, folate supplementation is advised before conception and throughout the first semester.
The concentration of antiepileptic drugs in the plasma can change during pregnancy, particularly in the later stages. Additionally, in patients taking topiramate or levetiracetam, it is recommended that fetal growth should be monitored.
Women who have seizures in the second half of pregnancy should be assessed for eclampsia before any change is made to antiepileptic treatment.
Withdrawal effects in the newborn may occur with some antiepileptic drugs, in particular benzodiazepines and phenobarbital.
Breast-feeding: Breast-feeding is acceptable with all antiepileptic drugs taken in normal doses, with the possible exception of the barbiturates and some of the newer antiepileptics.